Ohio, 2014

Flood in Ohio, February 5, 2014

February 5, 2014 · NWS ILN · 1 event in 1 county or zone

Heavy rainfall helped produce isolated minor flooding in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Heavy rainfall helped produce isolated minor flooding in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 5, 12:55 AM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Feb 5, 12:55 AM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1255 AM EST WED FEB 5 2014

.SYNOPSIS...
HEAVY WINTER PRECIPITATION WILL OVERSPREAD THE AREA TONIGHT AS LOW
PRESSURE LIFTS INTO THE UPPER OHIO VALLEY. HIGH PRESSURE AND DRIER
AIR WILL THEN BUILD ACROSS THE OHIO VALLEY FOR THE LATTER HALF OF
THE WORK WEEK WITH BELOW NORMAL TEMPERATURES. ANOTHER LOW PRESSURE
SYSTEM IS EXPECTED TO BRING MORE WINTRY PRECIPITATION DURING THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
CENTER OF LOW PRESSURE CROSSING KENTUCKY. WILL CONTINUE TO MOVE
NORTHEAST ACROSS SOUTHEASTERN OHIO THIS MORNING. HEAVIEST
PRECIPITATION RATES HAVE BEEN AFFECTING THE AREA FOR THE PAST 2
HOURS WITH ANOTHER HOUR OR TWO OF HEAVY PRECIPITATION RATES
EXPECTED BEFORE PRECIPITATION RATES TAPER OFF FROM WEST TO EAST.
PRECIPITATION TYPE CONTINUES PRIMARILY AS ALL SNOW NORTH OF
INTERSTATE 70. A MIX OF SLEET AND SNOW HAS BEEN OCCURRING SOUTH OF
INTERSTATE 70 AND NORTH OF THE OHIO RIVER. FREEZING RAIN HAS BEEN
GRADUALLY SHIFTING NORTH AND HAS REACHED THE CINCINNATI AREA AND
POINTS EASTWARD TO CHILLICOTHE. THIS TRANSITION LINE WILL SLOWLY
SHIFT NORTHWARD THROUGH THE EARLY MORNING AS WARM AIR ALOFT
CONTINUES TO GET DRAWN ACROSS OUR AREA AROUND THE APPROACHING LOW.
NO MAJOR CHANGES MADE TO ACCUMULATIONS EXCEPT FOR PERHAPS BACKING
OFF ON TOTAL ICE ACCUMULATIONS FOR THE CINCINNATI AREA
NORTHEASTWARD TOWARD WILMINGTON. THUS FAR IN THESE
AREAS...ADDITIONAL SLEET HAS FALLEN WHICH HAS DECREASED THE
OVERALL POTENTIAL FOR HEAVY ICE ACCUMULATIONS BEFORE PRECIPITATION
TAPERS OFF. SOUTH OF THE CINCINNATI/WILMINGTON LINE...SIGNIFICANT
ICING IS STILL POSSIBLE...WITH UP TO FOUR TENTHS OF AN INCH OF
ACCUMULATION POSSIBLE.

.PREVIOUS DISCUSSION...
LOW PRESSURE IS LIFTING FROM THE GULF LATE THIS
AFTERNOON. THE DEEPENING LOW WILL MOVE QUICKLY NORTH TO KENTUCKY
AROUND 1 AM...THEN TO NORTHERN WEST VIRGINIA BY 6 AM. THE LOW WILL
BE MOVING INTO A RATHER COLD AIRMASS WITH THE COLD AIR ENHANCED BY
A LOW LEVEL NORTHEAST FLOW. HOWEVER...THE FLOW ALOFT AROUND 850 MB
WILL BECOME SOUTHERLY AHEAD OF THE LOW...WHICH WILL ALLOW WARMER
AIR TO INTRUDE AT THAT LEVEL.

WITH PLENTIFUL MOISTURE ACCOMPANYING THE LOW...ALL LOCATIONS WILL
SEE A GOOD AMOUNT OF MEASURABLE PRECIPITATION STARTING BY EARLY
THIS EVENING IN THE WEST...THEN ACROSS THE WHOLE AREA BY 11 PM.
DUE TO THE WARMER AIR ALOFT INTRUDING FROM THE SOUTH...THE PRECIP
TYPE WILL VARY ACROSS THE AREA...WITH LOCATIONS ROUGHLY NORTH OF
I-71 RECEIVING SNOW...WHILE AREAS SOUTH OF I-71 CAN EXPECT SNOW
FOLLOWED BY FREEZING RAIN AND A BIT OF SLEET. SNOW AMOUNTS WILL
RANGE AS HIGH AS 10 INCHES NORTH OF DAYTON...WITH A FEW INCHES OF
SNOW AT DAYTON AND COLUMBUS ALONG WITH PERHAPS ONE TO TWO TENTHS
OF AN INCH ICE ACCUMULATION. FARTHER SOUTH AT CINCINNATI...AROUND
2 INCHES OF SNOW ARE EXPECTED BEFORE A CHANGE TO ICE BRINGS A
QUARTER TO A HALF INCH OF ICE ACCUMULATION.

WITH EVEN MORE WARM AIR INTRUDING AT PORTSMOUTH AND OWENTON...LESS
THAN AN INCH OF SNOW WITH UP TO A HALF INCH OF ICE IS FORECAST. A
CHANGE TO ALL RAIN IS ANTICIPATED THERE LATE TONIGHT. KEPT FLOOD
WATCH IN EFFECT DUE TO FLOOD POTENTIAL FROM UP TO AN INCH OF RAIN
FALLING ON AREAS THAT RECENTLY HAD SIGNIFICANT SNOWFALL.

THIS WINTRY MESS WILL GIVE EVERYONE VERY HAZARDOUS TRAVEL
CONDITIONS TONIGHT...AND A WINTER STORM WARNING REMAINS IN EFFECT.
WINDS WILL PICK UP OVERNIGHT...WHICH WILL CAUSE POOR VISIBILITIES
IN BLOWING AND DRIFTING SNOW NORTH...WHILE SOUTHERN LOCALES MAY
SEE SOME POWER OUTAGES AS THE WIND INCREASES EFFICIENCY OF ICE
ACCUMULATIONS AND BRINGS DOWN BRANCHES AND POWER LINES THAT BECOME
COATED WITH ICE.

IF THERE IS ANY GOOD NEWS IN ALL THIS...THE STORM WILL BE A QUICK
MOVER...AND HEAVY PRECIP SHOULD BE ENDING FROM SOUTHWEST TO
NORTHEAST AFTER MIDNIGHT. LOWS WILL RANGE FROM THE MID 20S
NORTHWEST TO THE LOWER 30S SOUTH.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
THERE WILL BE A LOW CHANCE FOR SNOW ON WEDNESDAY IN RESIDUAL
MOISTURE AND A COLDER NORTHERLY FLOW BEHIND THE DEPARTING LOW
PRESSURE. HIGH PRESSURE AND A COLD DRY AIRMASS WILL THEN BUILD IN
FOR WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. HIGHS WILL AVERAGE
AROUND 30 ON WEDNESDAY...WITH TEENS AND 20S FOR THURSDAY. COLD
OVERNIGHT LOWS IN THE SINGLE DIGITS ARE IN STORE FOR MANY
LOCATIONS...WITH BELOW ZERO READINGS POSSIBLE IN THE NORTHERN
MIAMI VALLEY ON THURSDAY NIGHT.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
TEMPERATURES WILL CONTINUE TO BE BELOW NORMAL THROUGH THE LONG TERM.
 HIGH PRESSURE AND DRY CONDITIONS WILL START OUT THE LONG TERM.
THERE ARE STILL QUITE A FEW DIFFERENCES WITH THE MODELS FOR THE
WEEKEND ALTHOUGH MODELS HAVE COME SLIGHTLY MORE IN LINE THAN THEY
WERE PREVIOUSLY.

A DISTURBANCE SOUTHWEST OF THE AREA WILL LIFT NORTHEASTWARD BRINGING
THE CHANCE FOR SNOW TO THE REGION LATE FRIDAY NIGHT INTO SATURDAY.
A SECONDARY DISTURBANCE WILL MOVE INTO THE REGION FROM THE WEST
SATURDAY NIGHT INTO SUNDAY.  NORTHWESTERLY H8 WINDS WILL ALLOW FOR
SOME LAKE EFFECT SNOW SUNDAY NIGHT ACROSS NORTHERN PORTIONS OF THE
FA BEFORE PRECIPITATION TAPERS OFF ACROSS THE FA.  HIGH PRESSURE
WILL THEN WORK BACK INTO THE FA FOR THE REMAINDER OF THE LONG TERM.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
BACK EDGE OF STEADY PRECIPITATION WILL MOVE ACROSS THE TERMINALS
OVER THE NEXT FEW HOURS. HOWEVER THERE IS STILL TRAILING SCATTERED
LIGHT ACTIVITY THAT WILL PASS THROUGH THE REGION BEFORE 12Z. SO
WINTRY MIX WILL STILL BE POSSIBLE WITH SOME LIGHT ICING. CEILINGS
WILL PREDOMINANTLY BE IFR ALTHOUGH THERE ARE A FEW BREAKS IN THAT
DECK. THE IFR CEILINGS WILL PREVAIL UNTIL AFTER 18Z WHEN THEY
SHOULD GRADUALLY LIFT TO MVFR. IT IS POSSIBLE THAT THERE COULD BE
SOME FLURRIES OR LIGHT SNOW SHOWERS IN THE AFTERNOON. BUT THIS
ONLY WARRANTED A VCSH AT THIS TIME. MVFR CEILINGS WILL PERSIST
THROUGH THE END OF THE TAF PERIOD.

OUTLOOK...MVFR CEILINGS WILL LINGER INTO THURSDAY. MVFR CEILINGS
AND VISIBILITIES WILL BE POSSIBLE AGAIN SATURDAY INTO SUNDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER STORM WARNING UNTIL 10 AM EST THIS MORNING FOR OHZ026-
     034-035-042>046-051>056-060>065-070>072.
     ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR OHZ073-074-
     077>082-088.
     FLOOD WATCH UNTIL NOON EST TODAY FOR OHZ081-082-088.
KY...ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR KYZ089>100.
     FLOOD WATCH UNTIL NOON EST TODAY FOR KYZ098>100.
IN...WINTER STORM WARNING UNTIL 10 AM EST THIS MORNING FOR INZ050-
     058-059-066.
     ICE STORM WARNING UNTIL 10 AM EST THIS MORNING FOR INZ073>075-
     080.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...LATTO
SHORT TERM...CONIGLIO
LONG TERM...NOVAK
AVIATION...
Hazardous weather outlook, Feb 4, 10:55 PM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1055 PM EST TUE FEB 4 2014

INZ050-058-059-066-OHZ026-034-035-042>046-051>056-060>065-070>072-
060400-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-
1055 PM EST TUE FEB 4 2014

...WINTER STORM WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

INZ073>075-080-KYZ089>097-OHZ073-074-077>080-060400-
RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-
CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROSS-HOCKING-HAMILTON-CLERMONT-
BROWN-HIGHLAND-
1055 PM EST TUE FEB 4 2014

...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

KYZ098>100-OHZ081-082-088-060400-
ROBERTSON-MASON-LEWIS-ADAMS-PIKE-SCIOTO-
1055 PM EST TUE FEB 4 2014

...ICE STORM WARNING IN EFFECT UNTIL 10 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTH CENTRAL OHIO.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   ICE STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   ICE STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW AND ICE ACCUMULATIONS
TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Feb 5, 1:22 AM EST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
122 AM EST WED FEB 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1221 AM     SNOW             BELLBROOK               39.64N  84.09W
02/05/2014  M4.0 INCH        GREENE             OH   PUBLIC

0118 AM     SNOW             2 NE GRANDVIEW HEIGHTS  40.00N  83.02W
02/05/2014  M5.5 INCH        FRANKLIN           OH   PUBLIC

0120 AM     SNOW             HILLIARD                40.04N  83.14W
02/05/2014  M5.0 INCH        FRANKLIN           OH   PUBLIC

&&

EVENT NUMBER ILN1401066
EVENT NUMBER ILN1401067
EVENT NUMBER ILN1401068

NWS
Local storm report, Feb 5, 1:30 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
130 AM EST WED FEB 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     SNOW             LATONIA LAKES           38.97N  84.50W
02/05/2014  M3.0 INCH        KENTON             KY   PUBLIC

            COMBINED SNOW SLEET

0126 AM     SNOW             HAGERSTOWN              39.91N  85.16W
02/05/2014  M6.0 INCH        WAYNE              IN   EMERGENCY MNGR

0126 AM     SNOW             1 N MIDDLEBORO          39.91N  84.83W
02/05/2014  M6.0 INCH        WAYNE              IN   EMERGENCY MNGR

&&

EVENT NUMBER ILN1401069
EVENT NUMBER ILN1401070
EVENT NUMBER ILN1401071

END
Local storm report, Feb 5, 1:43 AM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
143 AM EST WED FEB 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     SNOW             1 WSW BLUE ASH          39.24N  84.40W
02/05/2014  M3.9 INCH        HAMILTON           OH   BROADCAST MEDIA

            COMBINED SNOW SLEET

&&

EVENT NUMBER ILN1401072

END
Local storm report, Feb 5, 2:14 AM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
214 AM EST WED FEB 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0114 AM     SNOW             BELLEFONTAINE           40.36N  83.76W
02/05/2014  M7.0 INCH        LOGAN              OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN1401073

ASL
Local storm report, Feb 5, 2:21 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
221 AM EST WED FEB 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1059 PM     SNOW             3 NW LAURELVILLE        39.50N  82.78W
02/04/2014  M4.5 INCH        PICKAWAY           OH   PUBLIC

&&

EVENT NUMBER ILN1401074

ASL
Local storm report, Feb 5, 2:26 AM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
226 AM EST WED FEB 05 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     SNOW             URBANA                  40.11N  83.75W
02/05/2014  M6.0 INCH        CHAMPAIGN          OH   TRAINED SPOTTER

&&

EVENT NUMBER ILN1401075

ASL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Scioto

When
February 5, 2:50 AM EST to 3:50 AM EST
Where
Scioto County, Portsmouth to 1.99 mi NW of Lucasville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.730, -82.980

High water was reported across several roads in Scioto County due to heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2014Every state in 2014This day in weather historyWarnings in Ohio, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 502216.